Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2015, Article ID 581064, 5 pages
Research Article

A Local Estimate for the Maximal Function in Lebesgue Spaces with EXP-Type Exponents

1Dipartimento di Architettura, Università di Napoli, Via Monteoliveto 3, 80134 Napoli, Italy
2Istituto per le Applicazioni del Calcolo “Mauro Picone”, Sezione di Napoli, Consiglio Nazionale delle Ricerche, Via Pietro Castellino 111, 80131 Napoli, Italy

Received 18 March 2015; Accepted 3 May 2015

Academic Editor: Henryk Hudzik

Copyright © 2015 Alberto Fiorenza. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


It is proven that if in a bounded domain and if for some , then given , the Hardy-Littlewood maximal function of , , is such that . Because , the thesis is slightly weaker than for some . The assumption that for some is proven to be optimal in the framework of the Orlicz spaces to obtain in the same class of spaces.

1. Introduction

Let be a bounded domain. By , we denote a finite exponent function on , that is, a Lebesgue measurable function . The space is defined as the set of Lebesgue measurable functions on such that for some .

The Hardy-Littlewood maximal operator of a function is defined by where the supremum is taken over all cubes that contain and whose sides are parallel to the coordinate axes (the symbol denotes , and for a Lebesgue measurable , the symbol denotes its Lebesgue measure). If (and, in particular, also if ; see [1, Proposition 2.41 page 36]), then by , we mean the maximal operator computed on the extension of by zero outside ; in this case, it is known (see, e.g., [2, 8.15 page 43] or [3]) thatThe main classical result regarding the maximal operator is that it is bounded in every Lebesgue space with (constant) exponent greater that (see, e.g., [2, 47] and references therein for the main results regarding the maximal operator). The extension of this result in the framework of variable Lebesgue spaces theory has been intensively studied (see, e.g., [1, Chapter 3] or [8, Chapter 4], [9, Chapter 1] for a collection of results regarding this topic; see also the survey [10]).

Assume that is such that . It is well-known that is not necessarily bounded in even if, in addition, and is continuous (see [11]; the same example is also presented in [1, Example 4.43 page 160]). A well-known sufficient condition for boundedness of the maximal operator for exponents such that is expressed in terms of the so-called log-Hölder continuity, which may be required to the function (see [12] and references therein for details). However, sufficient conditions that do not require continuity do exist (see, e.g., [13, 14]). In [15], another class of exponents that ensures the boundedness of the maximal operator for bounded domains has been presented.

However, we can assert thatIn fact, by (3), for , we have Note that from (5), one gets that, for , if ,For unbounded (and possibly discontinuous) exponents, (7) is not generically true (see the example presented below). In this note, we prove that, for some , (7) holds true under an assumption of exponential integrability of the exponent. We observe that some type of high integrability of the exponent is needed; in fact, the result is not true if it is only assumed that is contained in a Lebesgue space with any finite, constant exponent. For instance, if on , , then , , is such that but for every , it is Therefore, for any , For other results regarding the maximal operator that are specific to unbounded exponents, see [16].

2. The Local Estimate

In the following, three prerequisites are necessary. The first is the well-known Fefferman-Stein inequality ([17]; see also [18])which is true for (here is constant). The second is a well-known extrapolation characterisation (see, e.g., [1923]) of , , the Orlicz space of the functions, which can be characterised in one of the two following equivalent ways:We remark that the growth of integrability of the functions in , , is somehow connected with the property for Young functions; see [24]. Finally, the third tool is an elementary inequality. For , , and a positive constant (as usual, subscripts indicate the dependence of the constant on the variables involved, which may change from line to line), it isThis inequality is a direct consequence of the concavity of the th power of the logarithm in .

We are now ready for the proof of the following theorem.

Theorem 1. Let be a bounded domain in , and let for some be such that . If , , then .

Proof. Let us first assume that . Considering that , for every we have On the other hand, for any and such that , the following inequalities hold (we are going to apply (13) with the choices and ; note that because we work on the set in which , it is also true that ):and because , by again using the fact that and by applying (10),By Hölder’s inequality and the boundedness of the maximal operator in ,where is a constant that depends on all parameters and but is independent of .
Combining the estimates obtained above, we obtain That is, using (11) (with replaced by ), we obtain the assertion.
Now, let for some , and assume . If , we already proved (see (7)) that the assertion is trivially true. If , setand observe that is nonempty (because ) and is nonempty (because ). By (3), . Therefore, , from which On the other hand, since and , there exists such that In conclusion, since , for .

The heart of Theorem 1 can be stated as follows: if belongs to some , then for any also does. From this perspective, our result is optimal: if one assumes that belongs to any Orlicz space that contains all of the ’s, it is possible to construct an exponent that is not in any and a function such that is also not in any . This statement is the essence of the following result (for the definition of Young functions and the classical embedding theorem for Orlicz spaces; see, e.g., [25]).

Theorem 2. Let be a Young function such that for all There exists , , , and there exists such that

Proof. Set for large. For every , set . Then, (22) reads as or, equivalently,for large . Set We observe that, trivially, and .
We now prove that . Let and . Fix (for instance, can be assumed in the following). For sufficiently small , using (25) with replaced by , we see thatTherefore,Let us now set so that . It remains to prove (23). Fix , set , and note that . Thus, where the last equality results from (28).

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.


On January 27, 2011, Miroslav Krbec, who should have been the second author of this paper, sent me a message that contained an idea for a proof of a local boundedness-type result for the maximal operator in variable exponent Lebesgue spaces. At that time, I was writing a book [1] on variable Lebesgue spaces with David Cruz-Uribe. The collaboration with Mirek had begun several years before, but we never discussed questions related to variable exponents. Unfortunately, I only glanced at that message, and I replied with a short, evasive answer. I thought the idea was nothing special. On March 4, 2011 Mirek again asked me about the idea. On April 14, 2012, Mirek invited me to visit Prague in June, and he asked me once more to consider the idea. At this point, my opinion changed: I decided that the idea was a very good starting point for a project. With this new perspective, I planned to pack my enthusiasm in my luggage and announce to Mirek in June that a new research project concerning variable Lebesgue spaces should be initiated. However, Mirek died on June 17, 2012, one week before my arrival at Prague. For me, his death was a significant loss: I lost both a friend and a collaboration that had given me much joy from both the human and scientific perspectives. I was upset with myself. I had been lazy, and if I had spent time on this idea, we could have published one more paper together. However, my enthusiasm was too late, and the paper went unwritten. After Mirek’s death, I spent much effort on another project (again with Mirek as coauthor) that I was working on (the final goal of which was to prove that the small Lebesgue spaces are the correct setting in which to define the optimal dimensional-free gain of integrability for the Sobolev embedding theorem, when the domain is the unit cube in all dimensions). This other project yielded a publication ([26]; for a further development, see [27]). The overall result was that, after the original idea about the variable Lebesgue space question, much time passed, and I was again upset with myself. This paper tries to fill the gap left by the significant amount of time that has passed. This work will never make up for my laziness; however, it at last provides a venue for an idea originally proposed by Mirek.


  1. D. V. Cruz-Uribe and A. Fiorenza, Variable Lebesgue Spaces: Foundations and Harmonic Analysis, Birkhäauser, Basel, Switzerland, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  2. E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, vol. 43 of Monographs in Harmonic Analysis, III, Princeton University Press, Princeton, NJ, USA, 1993, with the assistance of T. S. Murphy.
  3. A. Fiorenza and M. Krbec, “On the domain and range of the maximal operator,” Nagoya Mathematical Journal, vol. 158, pp. 43–61, 2000. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  4. J. Duoandikoetxea, Fourier Analysis, vol. 29 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, USA, 2001, Translated and Revised by: D. Cruz-Uribe from the 1995 Spanish Original.
  5. D. Cruz-Uribe, J. M. Martell, and C. Pérez, Weights, Extrapolation and the Theory of Rubio de Francia, vol. 215 of Operator Theory: Advances and Applications, Birkhäuser, Basel, Switzerland, 2013. View at Publisher · View at Google Scholar
  6. V. Kokilashvili and M. Krbec, Weighted inequalities in Lorentz and Orlicz spaces, World Scientific, River Edge, NJ, USA, 1991.
  7. I. Genebashvili, A. Gogatishvili, V. Kokilashvili, and M. Krbec, Weight Theory for Integral Transforms on Spaces of Homogeneous Type, vol. 92 of Pitman Monographs and Surveys in Pure and Applied Mathematics, Longman, Harlow, UK, 1998. View at MathSciNet
  8. L. Diening, P. Harjulehto, P. Hästö, and M. Růžička, Lebesgue and Sobolev spaces with variable exponents, vol. 2017 of Lecture Notes in Mathematics, Springer, Berlin, Germany, 2011. View at Publisher · View at Google Scholar · View at MathSciNet
  9. A. Meskhi, Measure of Non-Compactness for Integral Operators in Weighted Lebesgue Spaces, Nova Science Publishers, New York, NY, USA, 2009. View at MathSciNet
  10. S. Samko, “On a progress in the theory of Lebesgue spaces with variable exponent: maximal and singular operators,” Integral Transforms and Special Functions., vol. 16, no. 5-6, pp. 461–482, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. L. Pick and M. Růžička, “An example of a space Lp(x) on which the Hardy-Littlewood maximal operator is not bounded,” Expositiones Mathematicae, vol. 19, no. 4, pp. 369–371, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  12. D. Cruz-Uribe, L. Diening, and A. Fiorenza, “A new proof of the boundedness of maximal operators on variable Lebesgue spaces,” Bollettino dell'Unione Matematica Italiana, Serie 9, vol. 2, no. 1, pp. 151–173, 2009. View at Google Scholar
  13. A. K. Lerner, “Some remarks on the Hardy-Littlewood maximal function on variable Lp spaces,” Mathematische Zeitschrift, vol. 251, no. 3, pp. 509–521, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. A. K. Lerner, “On some questions related to the maximal operator on variable Lp spaces,” Transactions of the American Mathematical Society, vol. 362, no. 8, pp. 4229–4242, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  15. E. Kapanadze and T. Kopaliani, “A note on maximal operator on Lp(t)(Ω) spaces,” Georgian Mathematical Journal, vol. 15, no. 2, pp. 307–316, 2008. View at Google Scholar
  16. L. Diening, P. Harjulehto, P. Hästö, Y. Mizuta, and T. Shimomura, “Maximal functions in variable exponent spaces: limiting cases of the exponent,” Annales Academiæ Scientiarum Fennicæ Mathematica, vol. 34, no. 2, pp. 503–522, 2009. View at Google Scholar · View at MathSciNet
  17. C. Fefferman and E. M. Stein, “Some maximal inequalities,” American Journal of Mathematics, vol. 93, pp. 107–115, 1971. View at Publisher · View at Google Scholar · View at MathSciNet
  18. C. Pérez and R. L. Wheeden, “Uncertainty principle estimates for vector fields,” Journal of Functional Analysis, vol. 181, no. 1, pp. 146–188, 2001. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. N. Trudinger, “On imbeddings into Orlicz spaces and some applications,” Journal of Mathematics and Mechanics, vol. 17, pp. 473–483, 1967. View at Google Scholar
  20. H. Triebel, The Structure of Functions, Birkhäuser, Basel, Switzerland, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  21. D. E. Edmunds, H. Hudzik, and M. Krbec, “On weighted critical imbeddings of Sobolev spaces,” Mathematische Zeitschrift, vol. 268, no. 1-2, pp. 585–592, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  22. A. Fiorenza, “Regularity results for minimizers of certain one-dimensional Lagrange problems of calculus of variations,” Bollettino dell'Unione Matematica Italiana, Serie 7, vol. 10-B, no. 4, pp. 943–962, 1996. View at Google Scholar
  23. G. Anatriello and A. Fiorenza, “Fully measurable grand Lebesgue spaces,” Journal of Mathematical Analysis and Applications, vol. 422, no. 2, pp. 783–797, 2015. View at Publisher · View at Google Scholar
  24. D. Cruz-Uribe and A. Fiorenza, “The A property for young functions and weighted norm inequalities,” Houston Journal of Mathematics, vol. 28, no. 1, pp. 169–182, 2002. View at Google Scholar · View at MathSciNet · View at Scopus
  25. M. M. Rao and Z. D. Ren, Theory of Orlicz Spaces, Marcel Dekker, 1991.
  26. A. Fiorenza, M. Krbec, and H.-J. Schmeisser, “An improvement of dimension-free Sobolev imbeddings in r.i. spaces,” Journal of Functional Analysis, vol. 267, no. 1, pp. 243–261, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  27. J. Martín and M. Milman, “Integral isoperimetric transference and dimensionless Sobolev inequalities,” Revista Matemática Complutense, vol. 28, no. 2, pp. 359–392, 2015. View at Publisher · View at Google Scholar · View at Scopus